Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Miami, FL

September 29, 2016Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Sep 29, 2016, 3:21 PM EDT for Miami-Dade County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2016, 3:21 PM EDT (19:21 UTC)
Expired
Sep 29, 2016, 4:00 PM EDT
In force
39 min
Issued by
NWS Miami, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 34 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.4 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2016-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2016-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1018 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS82 KMFL 291921
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
321 PM EDT THU SEP 29 2016
 
FLZ073-074-173-292000-
COASTAL MIAMI DADE COUNTY FL-INLAND MIAMI-DADE COUNTY FL-
METROPOLITAN MIAMI DADE FL-
321 PM EDT THU SEP 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR NORTHEASTERN
MIAMI-DADE COUNTY UNTIL 400 PM EDT...

* AT 320 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOLDEN
  GLADES TO PINECREST. THESE STORMS WERE MOVING VERY SLOWLY TO THE
  NORTHEAST.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...MIAMI BEACH...CORAL GABLES...KEY BISCAYNE...SOUTH
  MIAMI...SURFSIDE...KENDALL...VIRGINIA KEY...MIAMI GARDENS...NORTH
  MIAMI...NORTH MIAMI BEACH...AVENTURA...SUNNY ISLES BEACH...
  PINECREST...OPA-LOCKA...MIAMI SPRINGS...MIAMI SHORES...NORTH BAY
  VILLAGE AND WEST MIAMI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2597 8011 2581 8011 2571 8014 2562 8038
      2592 8024
TIME...MOT...LOC 1920Z 241DEG 4KT 2590 8020 2566 8032 

$$

BAXTER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Sep 29, 1:56 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 29, 1:56 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Miami FL
156 PM EDT Thu Sep 29 2016

.AVIATION...
SCT showers will continue to push over Gulf Coast and northern
interior regions through 30/0000Z, affecting KAPF. VCTS may
develop along the east coast TAF sites aft 29/2000Z, with activity
diminishing and moving east by 30/0000Z. These storms could
produce gusty and erratic winds while lowing vis to below 3 sm.
VFR conds tonight with dry conditions prevailing.

&&

.PREV DISCUSSION... /issued 1019 AM EDT Thu Sep 29 2016/

UPDATE...
Scattered light to moderate showers were observed moving from the
Gulf Coast eastward into Collier County. The 12Z MFL sounding
indicated MU CAPE around 2,000 J/KG, which is rather unimpressive
for this time of year and much lower than 24-hours ago. A dry
layer was observed from around 900mb up through 600 mb with only
1.65 inches of PW, again below normal for this time of year.
Diurnal heating this afternoon will allow for an east coast sea
breeze to develop. This should aid in developing convection. With
a deep layer west-southwest flow, storms will generally move
eastward today at around 10 mph. The 29/0600Z GFS indicated the
highest moisture levels this afternoon to reside in the northern
portions of the CWA. Thus, have increased pops slightly in
interior and northern region to account for this trend. Otherwise,
the rest of the forecast appears on track.

PREV DISCUSSION... /issued 411 AM EDT Thu Sep 29 2016/

DISCUSSION...
Synopsis: High pressure will gradually nose westward into South
Florida over the weekend, but warm, humid conditions will prevail
with daily chances for thunderstorms. Uncertainty in the forecast
exists for early next week and weather will depend on the
evolution of Tropical Storm Matthew, currently in the eastern
Carribean.

Short Term (Today through Saturday): Pesky trough axis associated
with broad, closed, deep-layer low pressure over the Ohio Valley
will remain over the eastern Gulf of Mexico over the next couple
of days. This will keep southwesterly flow over the Florida
Peninsula, with moisture streaming across the area. Lift will be
enhanced by the trough and mid-level temperatures will be
supportive of thunderstorms. Northern interior sections will have
the greatest coverage of convection, but activity could affect all
areas of the region, mainly during the afternoon hours.

For Saturday, the low and affiliated trough will weaken and lift
northward as high pressure centered over the western Atlantic
expands toward the Florida Peninsula. Although overall rain
chances will not diminish much from this feature, easterly flow
will establish and focus activity away from the east coast on
Saturday.

Long Term (Saturday night through Wednesday Night):
For the remainder of the weekend and into Monday, easterly flow
will remain established and increase as pressure gradient
gradually tightens. Rain chances will remain, mainly diurnal in
nature of land areas.

National Hurricane Center is tracking Tropical Storm Matthew, east
and northeast of Curacao as of 2 AM this morning in the eastern
Carribean Sea. Matthew is forecast track westward into Saturday
and become a hurricane. Matthew is then likely to turn northward
and reside somewhere in the vicinity of Haiti, eastern Cuba, or
the southeastern Bahamas Monday or Tuesday. As with any tropical
system, there is a great deal of uncertainty with Tropical Storm
Matthew. It is too early to tell if this system will have any
impact on South Florida, but it is important to remain informed of
its progress with the latest information from the National
Hurricane Center and National Weather Service Miami.

This means the early to mid-next week forecast is highly uncertain
and is likely to change more than typical over the next several
days. For now, the forecast reflects Matthew passing well to the
east of South Florida. Thus, rain chances are relatively low and
winds turn to the north by the middle of next week. Again,
confidence is quite low in this forecast and Tropical Storm
Matthew will continue to be monitored closely.

MARINE...
Winds and seas are expected to remain below 20 knots and 4 feet,
respectively, through Sunday. The exception will be around
thunderstorms, which will create brief periods of gusty winds and
rough seas.

Depending on the future track of now Tropical Storm Matthew, winds
and seas may become hazardous early next week, particularly in
Atlantic waters. Refer to the National Hurricane Center as well as
National Weather Service Miami to stay informed on the evolution
of this system.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  89  74  89  76 /  50  30  40  40
Fort Lauderdale  89  77  89  78 /  40  20  40  40
Miami            90  77  90  77 /  40  20  50  30
Naples           89  75  88  75 /  40  30  40  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...23/SK
MARINE...23/SK
AVIATION...27/JT
UPDATE...27/JT
Hazardous weather outlook, Sep 29, 3:55 AM EDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
355 AM EDT THU SEP 29 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
292000-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
355 AM EDT THU SEP 29 2016

...THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY NORTH AND INTERIOR...
...WATERSPOUTS POSSIBLE ALL LOCAL WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON, ESPECIALLY OVER THE INTERIOR AND NORTHERN PORTIONS
OF SOUTH FLORIDA. THE PRIMARY THREAT WILL BE LIGHTNING AND
POTENTIALLY GUSTY WINDS, BUT A FEW THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS ACROSS THE
REGIONAL WATERS TODAY.

WIND: THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING GUSTY
WINDS OF UP TO 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE RISK OF RIP CURRENTS WILL INCREASE TO A MORE MODERATE RISK
OVER THE UPCOMING WEEKEND.

THE NATIONAL HURRICANE CENTER CONTINUES TO MONITOR THE PROGRESS OF
TROPICAL STORM MATTHEW, CURRENTLY MOVING THROUGH THE EASTERN
CARIBBEAN. IT IS TOO EARLY TO TELL IF THIS SYSTEM WILL HAVE ANY
IMPACTS ON SOUTH FLORIDA, BUT IT IS IMPORTANT TO REMAIN WELL
INFORMED OF ITS PROGRESS WITH THE LATEST BULLETINS FROM THE
NATIONAL HURRICANE CENTER AND YOUR NATIONAL WEATHER SERVICE OFFICE IN
MIAMI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION: WIDESPREAD SPOTTER ACTIVATION IS NOT
ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT
HIGH WIND TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Sep 29, 2:22 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
222 PM EDT THU SEP 29 2016

FLZ067-291900-
INLAND PALM BEACH COUNTY FL-
222 PM EDT THU SEP 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR NORTH CENTRAL PALM
BEACH COUNTY UNTIL 300 PM EDT...

* AT 221 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR CANAL POINT...MOVING NORTHEAST AT 15 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  CALOOSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2680 8055 2692 8065 2696 8062 2696 8026
      2689 8026
TIME...MOT...LOC 1821Z 239DEG 15KT 2689 8053

BAXTER
Special weather statement, Sep 29, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
321 PM EDT THU SEP 29 2016

FLZ073-074-173-292000-
COASTAL MIAMI DADE COUNTY FL-INLAND MIAMI-DADE COUNTY FL-
METROPOLITAN MIAMI DADE FL-
321 PM EDT THU SEP 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR NORTHEASTERN
MIAMI-DADE COUNTY UNTIL 400 PM EDT...

* AT 320 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOLDEN
  GLADES TO PINECREST. THESE STORMS WERE MOVING VERY SLOWLY TO THE
  NORTHEAST.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...MIAMI BEACH...CORAL GABLES...KEY BISCAYNE...SOUTH
  MIAMI...SURFSIDE...KENDALL...VIRGINIA KEY...MIAMI GARDENS...NORTH
  MIAMI...NORTH MIAMI BEACH...AVENTURA...SUNNY ISLES BEACH...
  PINECREST...OPA-LOCKA...MIAMI SPRINGS...MIAMI SHORES...NORTH BAY
  VILLAGE AND WEST MIAMI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2597 8011 2581 8011 2571 8014 2562 8038
      2592 8024
TIME...MOT...LOC 1920Z 241DEG 4KT 2590 8020 2566 8032

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 10:50 PM EDTSpecial Marine WarningMFL25 min
Sep 29, 2:22 PM EDTSpecial Weather StatementMFLMartin38 min
Sep 29, 3:06 PM EDTSpecial Marine WarningMFL54 min
Sep 29, 3:33 PM EDTSpecial Weather StatementMFLHendry42 min
Sep 29, 4:02 PM EDTSpecial Weather StatementMFLMiami-Dade43 min
Sep 29, 5:02 PM EDTSpecial Weather StatementMFLMiami-Dade43 min

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.